Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 75, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2020, 8:49 PM EDT for Campbell County, Halifax County, Pittsylvania County, Virginia. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2020, 8:49 PM EDT (00:49 UTC)
- Expired
- Jul 1, 2020, 9:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Campbell County, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 9:35 PM EDT | TSTM WND DMG | 3 Ene Cody, VA | ONE TREE DOWN ON STAGE COACH ROAD. |
| Jul 1, 9:41 PM EDT | TSTM WND DMG | 3 E Cody, VA | ONE TREE DOWN ACROSS TOBACCO ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1777 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
357
WUUS51 KRNK 020049
SVRRNK
VAC031-083-143-020145-
/O.NEW.KRNK.SV.W.0075.200702T0049Z-200702T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
849 PM EDT Wed Jul 1 2020
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
South central Campbell County in central Virginia...
Northeastern Pittsylvania County in south central Virginia...
Northwestern Halifax County in south central Virginia...
* Until 945 PM EDT.
* At 848 PM EDT, a severe thunderstorm was located near Gladys, or 7
miles south of Rustburg, moving south at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Altavista...
Hurt...
Mt Airy...
Hodges...
Cody...
Leda...
and Gladys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3718 7927 3717 7897 3682 7897 3685 7934
TIME...MOT...LOC 0048Z 005DEG 15KT 3718 7914
HAIL...1.50IN
WIND...60MPH
$$
MBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:08 PM EDT, 41 minutes earlier.
Area forecast discussion, Jul 1, 8:08 PM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 808 PM EDT Wed Jul 1 2020 .SYNOPSIS... Low Pressure over New England will move offshore tonight. Meanwhile, high pressure over the Plains will also shift east and move over the Midwest. As high pressure edges into the region through the weekend, warm and muggy conditions will continue with temperatures near or just above normal. Coverage of thunderstorms will gradually increase from isolated Thursday and Friday to scattered over the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 800 PM EDT Wednesday... A couple of changes for the evening update. Temperatures are running a bit warmer than expected this hour, with still some readings in the mid 80s, so delayed cooling during the evening some. Dewpoints are lower in most areas than 24 hours ago, so we should be able to achieve the advertised low temperatures. Second change was to update the pops. Held onto some slight chance pops in the southwest and some chance pops in the east. Earlier strong to severe convection in eastern/coastal VA sent an outflow boundary into our eastern CWA. Convection has redeveloped along this and a weak backdoor front evident across northern VA in the LYH area. This activity could persist for the next few hours and drift or redevelop back to ROA with time. Do not expect it to make it a whole lot further west, but will account for the next 2-3 hours at least. Pops trend toward zero by Thursday morning. As of 125 PM EDT Wednesday... An upper level low over New England will move offshore tonight, ushering in some drier air. But before it does that, weak pieces of energy will rotate around the base of the low, bringing scattered showers and thunderstorms to the VA/NC piedmont. Some storms could be strong to severe east of Route 29. Elsewhere, the combination of afternoon heating and low level moisture could produce isolated storms this afternoon. Showers will fade this evening with loss of heating and energy moving off the coast. The region will be in between the low moving off the New England coast and an upper level ridge entering the Midwest. Models showing some weak low level convergence along the Blue Ridge Thursday, but does not appear instabilities are strong enough to produce any showers. Low tonight will range in the 60s. high tomorrow will be in the 80s and close to normal. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 135 PM EDT Wednesday... On Friday, upper level ridging from the Midwest edges into the region. With increasing heights aloft, surface temperatures will warm above normal. Highs Friday will range in the 80s across the mountains to lower 90s east. A lee trough or low level convergence along with diurnal heating along the Blue Ridge Saturday may generate a few natural fireworks for the area. With loss of heating in the evening, showers will fade. Similar temperatures Saturday as compared to Friday, but with a slight uptick in humidity. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 130 PM EDT Wednesday... The large scale flow pattern will remain generally the same from the weekend into Midweek. The trough axis along the Northeast coast will slide east, as the upper ridge builds eastward across our region. The weak flow aloft and some mid to upper level disturbances combined with heating and orographic lift will generate diurnal convection with the best opportunity across the higher terrain especially the southwest mountains. Isolated to scattered afternoon and evening showers and thunderstorms are expected. Near normal temperatures are anticipated with readings generally from the upper 70s in the mountains to the lower 90s east of the Blue Ridge. A surface low pressure center does form in Florida Sunday night and lifts northeast off the Carolina coast Tuesday into Wednesday. Then, the low pressure center heads out into the Atlantic ocean Wednesday into Thursday. There remains some differences in the timing and strength of the low center on the GFS and ECMWF. Medium confidence in long term forecast. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 800 PM EDT Wednesday Another weak short wave in the base of the upper trough located across the northeast U.S. triggered another round of afternoon convection. This time the focus was on the northeast part of the CWA and southeastward into the coastal plain region and eastern VA. Outflow boundaries from this activity and a weak backdoor front in northeast GA, which helped to organize this activity initially, are allowing for convection to redevelop this evening in the LYH to FVX area. This may continue for a while and could even drift/redevelop back toward ROA late this evening. For now, will include VCTS at LYH for a couple of hours, but not anywhere else. Generally a VFR forecast. However, the big question is whether or not there will be any fog late tonight/early Thursday. Dewpoints have dropped on average about five degrees from yesterday, so confidence in widespread dense fog such as we saw at several TAF sites this morning, is low. Backed off the intensity of the fog a bit, but still kept TEMPO periods of fog late tonight/early Thursday and attendant IFR-LIFR conditions for 3-4 hours at LWB, BCB, LYH, and DAN. Rain at LYH in the next couple of hours could lead to IFR-LIFR for several hours in BR/FG there early in the morning. Otherwise, look for VFR visibilities and ceilings after 14Z and throughout most of this evening as well. Thunderstorms should remain well south and west of the CWA Thursday with a more stable, drier air mass in place from the northeast. Winds will become northeast 5-8kts after 14Z Thursday. /Confidence in Forecast Parameters/ Ceilings - Moderate to High, Visibilities - Moderate to High, Winds - High, Thunderstorm Threat - Low. Extended Aviation Discussion... Low level moisture and afternoon heating may develop a few showers mainly Friday afternoon. Any showers will not last long into the evening. The threat for scattered afternoon and evening pulse thunderstorms increases this weekend as moisture and warm temperatures become more widespread. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RAB/RCS SHORT TERM...RCS LONG TERM...KK AVIATION...RAB/RCS
Hazardous weather outlook, Jul 1, 4:47 AM EDT, 16 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 447 AM EDT Wed Jul 1 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-020900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 447 AM EDT Wed Jul 1 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 1, 2:59 PM EDT, 5 hours 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
259 PM EDT Wed Jul 1 2020
NCZ005-011945-
Rockingham-
259 PM EDT Wed Jul 1 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKINGHAM
COUNTY...
At 258 PM EDT, a strong thunderstorm was developing over Stoneville,
moving southeast at 15 mph.
Winds in excess of 40 mph and small hail are possible with this
storm.
Locations impacted include...
Reidsville...
Wentworth...
Mayodan...
Madison...
Stoneville...
Intelligence...
and Bethany.
LAT...LON 3625 7992 3645 8001 3652 7991 3633 7962
3625 7976
TIME...MOT...LOC 1858Z 322DEG 12KT 3645 7994
MBSSpecial weather statement, Jul 1, 7:58 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
758 PM EDT Wed Jul 1 2020
VAZ035-045-046-020030-
Amherst-Campbell-Appomattox-
758 PM EDT Wed Jul 1 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN APPOMATTOX...
NORTHEASTERN CAMPBELL...AND SOUTHEASTERN AMHERST COUNTIES AND THE
CITY OF LYNCHBURG...
At 757 PM EDT, a strong thunderstorm was located near Madison
Heights, or near Lynchburg, moving south at 20 mph.
Winds in excess of 40 mph are possible with this storm. Heavy
rainfall is also occurring with this storm, and may cause localized
flooding of poor drainage areas.
Locations impacted include...
Lynchburg...
Concord...
Rustburg...
Madison Heights...
Stonewall...
Bocock...
and Spout Spring.
LAT...LON 3722 7920 3738 7925 3739 7923 3740 7925
3742 7925 3743 7926 3745 7927 3745 7925
3747 7921 3747 7918 3748 7920 3753 7900
3727 7888
TIME...MOT...LOC 2357Z 350DEG 18KT 3745 7909
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:13 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Campbell, City of Lynchburg | 47 min |
| Jul 1, 9:03 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 27 min |
| Jul 1, 9:47 PM EDT | Special Weather Statement | RNK | Halifax | 43 min |
| Jul 1, 9:53 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 3 hr |
| Jul 1, 10:10 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 50 min |
| Jul 1, 10:27 PM EDT | Special Weather Statement | RNK | Pittsylvania | 48 min |
| Jul 1, 11:16 PM EDT | Special Weather Statement | RNK | Halifax | 44 min |
| Jul 2, 12:02 AM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 58 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.